Alert archive / California / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Sacramento, CA

May 18, 2022

NWS Sacramento, CA issued this red flag warning at May 18, 2022, 10:47 AM PDT. It took effect at May 19, 2022, 11:00 AM PDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2022, 10:47 AM PDT (17:47 UTC)
In effect from
May 19, 2022, 11:00 AM PDT
Expired
May 20, 2022, 8:00 PM PDT
In force
33 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

322 
WWUS86 KSTO 181747
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
1047 AM PDT Wed May 18 2022

...Red Flag Warning for Gusty Winds and Low Humidity Thursday and
Friday...

.A weather system passing to our northeast will bring gusty north
and east winds to interior northern California. Winds will be 
increasing Thursday morning and will be strongest Thursday night 
through Friday morning. The strongest winds will be over the west
side of the Sacramento Valley and the Coastal Range Foothills. 
Gusty winds along with drying fuels will lead to critical fire 
weather conditions. Lighter winds are expected on Saturday, but 
humidity values will remain in the single digits and teens.

CAZ220-267-181900-
/O.CAN.KSTO.FW.A.0001.220519T1800Z-220521T0300Z/
Southern Motherlode From 1000 to 3000 Ft. Includes portions of
Calaveras-Tuolumne Unit-
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
1047 AM PDT Wed May 18 2022

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONES 220 AND
267...

The National Weather Service in Sacramento has cancelled the Fire
Weather Watch. 

Locations above 1,000 feet in the Motherlode will see less 
concern for critical fire weather conditions.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ213-215>219-263-266-279-191400-
/O.UPG.KSTO.FW.A.0001.220519T1800Z-220521T0300Z/
/O.NEW.KSTO.FW.W.0002.220519T1800Z-220521T0300Z/
Eastern Portion of Shasta/Trinity NF-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-Carquinez Strait and Delta-
Northern San Joaquin Valley in San Joaquin and Stanislaus
Counties Below 1000 ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-Eastern Mendocino NF-
1047 AM PDT Wed May 18 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THURSDAY TO 8 PM PDT
FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
213, 215, 216, 217, 218, 219, 263, 266, AND 279...

The National Weather Service in Sacramento has issued a Red Flag
Warning, which is in effect from 11 AM Thursday to 8 PM PDT
Friday. 

* WIND...Northerly winds 15 to 30 mph with gusts 35 to 45 mph,
  locally higher. 
 
* HUMIDITY...Minimum humidities 5 to 12 percent during the 
  afternoons with overnight recoveries 20 to 35 percent.

* GREATEST THREAT...West side of the Sacramento Valley mainly
  along and west of Interstate 5 and 505 and into the Coastal
  Range Foothills below 2500 feet. Strongest winds Thursday night
  through Friday morning.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
4 follow-up statements
438 
WWUS86 KSTO 190845
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
145 AM PDT Thu May 19 2022

...Red Flag Warning for Gusty Winds and Low Humidity Today through Friday...

.A weather system passing to the northeast will bring gusty north 
and east winds to interior northern California. Winds will increase 
this morning and will be strongest tonight into Friday morning. The 
strongest winds will be over the west side of the Sacramento Valley 
and the Coastal Range Foothills. Gusty winds combined with drying 
fuels will lead to critical fire weather conditions. Lighter winds 
are expected on Saturday, but humidity values will remain in the 
single digits and teens.

CAZ213-215>219-263-266-279-200000-
/O.CON.KSTO.FW.W.0002.220519T1800Z-220521T0300Z/
Eastern Portion of Shasta/Trinity NF-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-Carquinez Strait and Delta-
Northern San Joaquin Valley in San Joaquin and Stanislaus
Counties Below 1000 ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-Eastern Mendocino NF-
145 AM PDT Thu May 19 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 213, 215, 216, 217, 218, 219, 263, 266, AND 279...

* WIND...Northerly winds 15 to 30 mph with gusts 35 to 45 mph,
  locally up to 55 mph.

* HUMIDITY...Minimum humidities 5 to 12 percent during the 
  afternoons with overnight recoveries 20 to 35 percent.

* GREATEST THREAT...West side of the Sacramento Valley mainly
  along and west of Interstate 5 and 505 and into the Coastal
  Range Foothills below 2500 feet. Strongest winds tonight 
  through Friday morning.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Interact with us via social media 
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

http://weather.gov/sacramento
402 
WWUS86 KSTO 192047
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
147 PM PDT Thu May 19 2022

...Red Flag Warning for Gusty Winds and Low Humidity Continues 
through Friday...

.Gusty northerly winds have developed over northern California
today as a system passes to our northeast. These winds combined
with low relative humidity values are resulting in critical fire 
weather conditions. The strongest winds will arrive tonight and 
into Friday morning, concentrated along the west side of the 
Sacramento Valley and the Coastal Range foothills. Winds will 
gradually subside Friday afternoon. While the winds will be 
lighter on Saturday, afternoon humidity values will remain low in
the single digits or teens.

CAZ213-215>219-263-266-279-201400-
/O.CON.KSTO.FW.W.0002.000000T0000Z-220521T0300Z/
Eastern Portion of Shasta/Trinity NF-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-Carquinez Strait and Delta-
Northern San Joaquin Valley in San Joaquin and Stanislaus
Counties Below 1000 ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-Eastern Mendocino NF-
147 PM PDT Thu May 19 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 213, 215,
216, 217, 218, 219, 263, 266, AND 279...

* WIND...Northerly winds 15 to 30 mph with gusts up to 50 mph.
  Gusts in northeast/southwest-oriented canyons/gaps up to 60 
  mph. Strongest winds tonight through Friday morning.

* HUMIDITY...Minimum humidities 5 to 12 percent during the 
  afternoons with overnight recoveries 20 to 35 percent.

* GREATEST THREAT...West side of the Sacramento Valley mainly
  along and west of Interstate 5, Coastal Range foothills, and 
  Sierra foothill canyons/gaps.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

http://weather.gov/sacramento
730 
WWUS86 KSTO 200938 AAA
RFWSTO

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Sacramento CA
238 AM PDT Fri May 20 2022

...Red Flag Warning for Gusty Winds and Low Humidity Continues 
through this Evening...

.Gusty winds continue today combined with low relative humidity 
values, resulting in critical fire weather conditions. The strongest 
winds are expected early this morning into the afternoon, 
concentrated along the west side of the Sacramento Valley and the 
Coastal Range foothills. Winds will gradually subside this evening. 
While winds will be lighter on Saturday, afternoon humidity values 
will remain low in the single digits or teens.

CAZ213-215>219-263-266-279-210300-
/O.CON.KSTO.FW.W.0002.000000T0000Z-220521T0300Z/
Eastern Portion of Shasta/Trinity NF-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-Carquinez Strait and Delta-
Northern San Joaquin Valley in San Joaquin and Stanislaus
Counties Below 1000 ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-Eastern Mendocino NF-
238 AM PDT Fri May 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 213, 215,
216, 217, 218, 219, 263, 266, AND 279...

* WIND...Northerly winds 15 to 30 mph with gusts up to 50 mph.
  Gusts in northeast/southwest-oriented canyons/gaps up to 60 mph.
  Strongest winds through early this afternoon.

* HUMIDITY...Minimum humidities 5 to 12 percent during the
  afternoon.

* GREATEST THREAT...West side of the Sacramento Valley mainly 
  along and west of Interstate 5, Coastal Range foothills, and 
  Sierra foothill canyons/gaps.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

http://weather.gov/sacramento
308 
WWUS86 KSTO 210313
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
813 PM PDT Fri May 20 2022

CAZ213-215>219-263-266-279-210415-
/O.EXP.KSTO.FW.W.0002.000000T0000Z-220521T0300Z/
Eastern Portion of Shasta/Trinity NF-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-Carquinez Strait and Delta-
Northern San Joaquin Valley in San Joaquin and Stanislaus
Counties Below 1000 ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-Eastern Mendocino NF-
813 PM PDT Fri May 20 2022

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 213, 215, 216, 217, 218, 219, 263, 266,
AND 279...

$$

http://weather.gov/sacramento

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at May 18, 3:10 AM PDT, 7 hours 37 minutes earlier.

Area forecast discussion, May 18, 3:10 AM PDT, 7 hours 37 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
310 AM PDT Wed May 18 2022

.Synopsis...
Warm and dry conditions continue into next week. Gusty north
winds Thursday and Friday will bring critical fire weather
concerns for the Central Valley and foothills.

&&

.Discussion...
A few high clouds are moving south across NorCal early this
morning, otherwise skies remain clear. Surface pressure gradients
are beginning to reverse toward offshore, but enough onshore
gradient persists from the coast into the southern Sacramento
Valley to lower current temperatures into the mid to upper 50s.
Elsewhere, current temperatures are milder across the northern
half of the Sacramento Valley with readings in the 60s to mid 70s.

The warmup will continue today as short-wave ridging moves
overhead and northerly surface flow predominates. Most areas will
see around 5-10 degrees of warming compared to Tuesday with highs
topping out in the mid to upper 90s across the Central Valley.

Main weather concern this week remains the moderately strong
north wind event on Thursday and Friday and the associated fire
weather impacts resulting from it. North to east surface pressure
gradients tighten Thursday, peaking Thursday night and early
Friday at around 14-16 mbs (MFR to SAC) and around 8-10 mbs (RNO-
SAC). Widespread gusts of 30-45 mph will be likely through the
Central Valley, with local gusts over 50 mph possible along the
western edge of the valley and windier spots in the northeast
foothills. Combined with very low RH (single digit minimums with
poor overnight recovery) and drying fuels, critical fire weather
conditions will be likely and a fire weather watch has been
posted.

Around 5-10 degrees of cooling can be expected Thursday and Friday
before temperatures begin to rebound Saturday.

Northerly flow will continue Saturday, but it won't be as strong
as gradients relax.

&&

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)...
Ensembles show flat ridging as the main feature for interior
NorCal in the extended. As such, dry weather and above normal
temperatures will prevail. Widespread mid to upper 90s are
expected early next week, with some locations coming close to the
100 degree mark by Monday. Heat risk guidance suggests moderate
heat risk across the Valley through the extended. This will impact
groups that are sensitive to the heat.

&&

.AVIATION...
VFR conditions next 24 hours. Areas of northerly surface wind
gusts 15-25 kts in the Valley 16Z Wed - 03Z Thursday. Stronger
northerly wind gusts develop after 15Z Thursday.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Friday evening
for Carquinez Strait and Delta-Central Sacramento Valley in
Glenn, Colusa, Yuba, Northern Sutter, and Butte County Below
1000 Ft-Eastern Mendocino NF-Eastern Portion of Shasta/Trinity
NF-Northern Motherlode From 1000 to 3000 Ft. Includes portions
of Nevada-Yuba-Placer-Amador and ElDorado Units-Northern
Sacramento Valley to Southern Tehama County Line Below 1000 Ft-
Northern San Joaquin Valley in San Joaquin and Stanislaus
Counties Below 1000 ft-Northern Sierra Foothills from 1000 to
3000 Ft. Includes portions of Shasta-Trinity and Butte Units-
Southeast Edge Shasta-Trinity NF and Western Portions of Tehama-
Glenn Unit-Southern Motherlode From 1000 to 3000 Ft. Includes
portions of Calaveras-Tuolumne Unit-Southern Sacramento Valley
in Yolo-Sacramento Far Western Placer, southern Sutter and
Solano County Below 1000 Ft.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:52 PM PDTWind AdvisorySTO51 hr

Nearby

Red Flag Warnings in California, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.